Alert archive / South Carolina / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 75, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jul 3, 2019, 8:55 PM EDT for Colleton County, Dorchester County, South Carolina. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 3, 2019, 8:55 PM EDT (00:55 UTC)
- Expired
- Jul 3, 2019, 9:45 PM EDT
- In force
- 50 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Colleton County, SC, Dorchester County, SC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 9:00 PM EDT | TSTM WND DMG | 4 Ne Canadys, SC | SOUTH CAROLINA STATE HIGHWAY PATROL REPORTED A TREE DOWN ON WIRE ROAD. TIME OF EVENT WAS ESTIMATED FROM RADAR DATA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 00:00Z, 0.9 hours before the alert went out and 306 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 676 J/kg
- Mixed-layer CIN
- -113 J/kg
- Mixed-layer LCL
- 1824 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
820
WUUS52 KCHS 040055
SVRCHS
SCC029-035-040145-
/O.NEW.KCHS.SV.W.0075.190704T0055Z-190704T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
855 PM EDT Wed Jul 3 2019
The National Weather Service in Charleston has issued a
* Severe Thunderstorm Warning for portions of...
Colleton County in southeastern South Carolina...
Dorchester County in southeastern South Carolina...
* Until 945 PM EDT.
* At 854 PM EDT, a severe thunderstorm was located near Saint George,
moving southeast at 10 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and powerlines.
* Locations impacted include...
Walterboro, Givhans Ferry State Park, Cottageville, Round O and
Canadys.
This warning includes I-95 in South Carolina between mile markers 57
and 74.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3311 8070 3315 8063 3317 8060 3314 8045
3307 8039 3294 8034 3291 8070
TIME...MOT...LOC 0054Z 358DEG 9KT 3313 8058
HAIL...1.25IN
WIND...60MPH
$$
DPB2 follow-up statements
436
WWUS52 KCHS 040126
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
926 PM EDT Wed Jul 3 2019
SCC029-035-040145-
/O.CON.KCHS.SV.W.0075.000000T0000Z-190704T0145Z/
Colleton SC-Dorchester SC-
926 PM EDT Wed Jul 3 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM EDT
FOR COLLETON AND DORCHESTER COUNTIES...
At 925 PM EDT, a severe thunderstorm was located 9 miles south of
Saint George, moving south at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and powerlines.
Locations impacted include...
Walterboro, Givhans Ferry State Park, Cottageville, Round O and
Canadys.
This warning includes I-95 in South Carolina between mile markers 57
and 71.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3311 8070 3311 8056 3310 8042 3307 8039
3294 8034 3291 8070
TIME...MOT...LOC 0125Z 358DEG 9KT 3305 8058
HAIL...1.00IN
WIND...60MPH
$$
DPB816
WWUS52 KCHS 040142
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
942 PM EDT Wed Jul 3 2019
SCC029-035-040151-
/O.EXP.KCHS.SV.W.0075.000000T0000Z-190704T0145Z/
Colleton SC-Dorchester SC-
942 PM EDT Wed Jul 3 2019
...THE SEVERE THUNDERSTORM WARNING FOR COLLETON AND DORCHESTER
COUNTIES WILL EXPIRE AT 945 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Charleston.
LAT...LON 3311 8070 3311 8056 3310 8042 3307 8039
3294 8034 3291 8070
TIME...MOT...LOC 0141Z 358DEG 9KT 3301 8058
$$
DPBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 7:17 PM EDT, 1 hour 38 minutes earlier.
Area forecast discussion, Jul 3, 7:17 PM EDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
717 PM EDT Wed Jul 3 2019
.SYNOPSIS...
A surface trough of low pressure will persist across the region
through the weekend. A weak front is expected to approach the
region late this weekend, and then possibly linger in the
vicinity into early next week.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
As of 7 PM: Outflow boundaries have crossed over the CHS
Tri-county area early this evening. SPC latest mesoscale
analysis indicates DCAPE values of 1300 J/kg across the forecast
area. Outside the outflow areas, MLCIN ranges between 25-50
J/kg. Based on the environment, I will increase PoPs and Wx
along the outflow areas, expanding to the south along new
outflow from recent severe thunderstorms.
Previous Discussion:
Until Sunset: Afternoon temperatures set
records in several locations and this has led to a lot of
instability. SPC Mesoscale Analysis shows MLCAPEs approaching
3,000 J/kg. Additionally, plenty of moisture is in place with
PWATs >2". Radar shows areas of convection and the forecast
reflects both their location and general downward intensity
trend. A few thunderstorms could be strong or briefly severe.
DCAPES approaching 1,300 J/kg would produce damaging wind gusts.
Given the weak or calm steering winds aloft, thunderstorms
should be slow-moving, producing localized heavy rainfall. The
storms will dissipate around sunset as the atmosphere
stabilizes.
Tonight: A mid level ridge will be over the Southeast while a
surface trough is over our area. The convection over land will
have dissipated while remnant showers remain across the coastal
waters. Lows will be mild, ranging from the mid/upper 70s for
most areas and around 80 degrees along the immediate coast.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
Models continue to show a more active pattern setting up through
this weekend. Sufficient deep layer moisture, the presence of an
inland trough of low pressure, and strong afternoon heating, is
expected to produce at least scattered afternoon and evening showers
and thunderstorms. Although there are not any strong large scale
mechanisms to produce severe storms, given the strong heating and
afternoon CAPE values of at least 2000 J/Kg, isolated strong storms
cannot be ruled out.
Have continued a gradual increasing PoP trend through the period. It
seems the best chance for convection could be Saturday, when an
upper level shortwave trough approaches from the northwest by late
day. For Thursday, have gone high end chance PoPs, especially
inland, then likely PoPs Friday and Saturday, highest inland.
Temperatures are expected to remain above normal on Thursday, with
mid 90s for highs most areas away from the coast. High temperatures
are expected to a be a little lower Friday and Saturday as coverage
of showers/thunderstorms increases, but still around 90 to the lower
90s. Due to surface dewpoints in the mid 70s and southerly low level
flow, low temperatures are expected to remain very warm through the
period. Generally in the lower to mid 70s, except upper 70s to
around 80 at the coast.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
The active pattern looks as though it will continue into early
next week. Georgia and the Carolinas will remain under baggy
troughing aloft as the large ridge strengthens and becomes
centered across the central CONUS. Perhaps the main driver for
the active pattern will be a weak front expected to move into
the area on Sunday. This front is then progged to linger in the
vicinity of the forecast area through at least Tuesday. With a
very moist airmass (precipitable water values at or above 2
inches) and a weak forcing mechanism in the area, at least
scattered showers and thunderstorms are expected each day. There
aren't any signs of a notable severe weather threat at this
point, but we will likely see one or two stronger storms each
day. Temperatures look quite typical for early July, with highs
in the 90-92 degree range and lows in the low to mid 70s.
&&
.AVIATION /23Z WEDNESDAY THROUGH MONDAY/...
00Z TAFs: A cluster of thunderstorms should continue near KCHS
until 2Z. Convection should gradually decrease into the mid to
late evening hours. The rest of the TAF period should feature
light winds tonight, with south winds during the daylight hours.
Extended Aviation Outlook: Increasing chances for mainly
afternoon and evening showers and thunderstorms through early
next week. Therefore, brief flight restrictions will be possible
within scattered showers and thunderstorms at both KCHS and
KSAV through early next week.
&&
.MARINE...
Tonight: Mid level ridging will prevail over the coastal waters
while an inland trough is at the surface. Expect southerly
winds 10-15 kt, easing towards daybreak. Conditions will remain
below Small Craft Advisory criteria. Seas will average 2-3 ft.
Thursday through Monday: Highlights are not expected through
the weekend. Winds generally 15 knots or less and seas 2 to 3
feet through the first half of Saturday. By later Saturday, an
upper level trough and associated surface front is expected to
approach the area from the northwest. The approaching front may
help to increase the pressure gradient later Saturday through
Monday, with south-southwest winds possibly reaching the 15 to
20 knot range. These winds will help to build seas a bit, likely
up to 4 to 5 feet beyond 15-20 nm offshore.
&&
.TIDES/COASTAL FLOODING...
The risk for coastal flooding will continue with the evening
high tides at least through Friday. The new moon has now passed,
but the perigee doesn't reach its max until Friday. Coastal
Flood Advisories could be needed.
&&
.CLIMATE...
Record highs for 3 July:
KCHS: 97/2016 and previous
KCXM: 100/1927
KSAV: 98/1993 and previous
Record highs for 4 July:
KCHS: 98/1993
KCXM: 98/1902
KSAV: 99/1997 and previous
Record high minimum for 3 July:
KCHS: 78/2016 and previous
KCXM: 81/2016
KSAV: 80/1880
Record high minimum for 4 July:
KCHS: 79/2016
KCXM: 83/1998
KSAV: 79/1931
&&
.EQUIPMENT...
KCLX radar will remain out of service until further notice.
Parts are on order.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...Coastal Flood Advisory until 11 PM EDT this evening for GAZ117-
119-139-141.
SC...Coastal Flood Advisory until 11 PM EDT this evening for
SCZ048>051.
MARINE...None.
&&
NEAR TERM...NED
SHORT TERM...
LONG TERM...BSH
AVIATION...NED
MARINE...
TIDES/COASTAL FLOODING...
CLIMATE...
EQUIPMENT...Hazardous weather outlook, Jul 3, 3:45 PM EDT, 5 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 345 PM EDT Wed Jul 3 2019 GAZ117-119-139-141-SCZ048>051-041945- Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh- Beaufort-Coastal Colleton-Charleston-Coastal Jasper- 345 PM EDT Wed Jul 3 2019 ...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 PM TO 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Coastal Flooding: The potential for coastal flooding will continue with the evening high tides through at least Friday. Coastal Flood Advisories could be needed. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. GAZ087-088-099>101-114>116-118-137-138-140-SCZ040-042>045-047-052- 041945- Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh- Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley- Inland Jasper-Tidal Berkeley- 345 PM EDT Wed Jul 3 2019 This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. AMZ330-350-352-354-374-041945- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 NM- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM- 345 PM EDT Wed Jul 3 2019 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
In the hours before
Special weather statement, Jul 3, 7:07 PM EDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Charleston SC
707 PM EDT Wed Jul 3 2019
SCZ044-045-050-052-032330-
Inland Berkeley-Tidal Berkeley-Charleston-Dorchester-
707 PM EDT Wed Jul 3 2019
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON...BERKELEY
AND DORCHESTER COUNTIES...
At 707 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Ridgeville to
Ladson, and moving east at 5 mph.
HAZARD...strong winds 45 to 55 mph, up to penny sized hail and
excessive cloud to ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely. All outdoor activities should cease. Move
indoors immediately.
Some locations in the path of these storms include...
North Charleston, Summerville, Goose Creek, Hanahan, Middleton Place,
Naval Weapons Station Charleston, Archdale and Ladson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3327 8014 3297 7993 3286 8014 3316 8040
TIME...MOT...LOC 2307Z 269DEG 5KT 3316 8025 3298 8010
SPRLocal storm report, Jul 3, 7:09 PM EDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON SC
709 PM EDT WED JUL 03 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM TSTM WND DMG 6 NNE MCCLELLANVILLE 33.17N 79.42W
07/03/2019 CHARLESTON SC FIRE DEPT/RESCUE
FOUR TREES DOWN AT THE INTERSECTION OF RUTLEDGE ROAD
AND HIGHWAY 17. TIME ESTIMATED BY RADAR.
&&
CORRECTED REMARKS
EVENT NUMBER CHS1900729
99Local storm report, Jul 3, 7:34 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
734 PM EDT WED JUL 03 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0728 PM HAIL 1 W COLLEGE PARK 33.02N 80.11W
07/03/2019 E0.75 INCH BERKELEY SC TRAINED SPOTTER
DIME SIZE HAIL REPORTED ON APACHE PINE DRIVE.
&&
EVENT NUMBER CHS1900730
RFMLocal storm report, Jul 3, 7:55 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
755 PM EDT WED JUL 03 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0744 PM HAIL KNIGHTSVILLE 33.01N 80.24W
07/03/2019 E0.75 INCH DORCHESTER SC SOCIAL MEDIA
&&
EVENT NUMBER CHS1900731
NEDLocal storm report, Jul 3, 8:22 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
822 PM EDT WED JUL 03 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0751 PM HAIL KNIGHTSVILLE 33.01N 80.24W
07/03/2019 E2.00 INCH DORCHESTER SC SOCIAL MEDIA
SOCIAL MEDIA PICTURE INDICATES A IRREGULAR HAIL STONE.
&&
EVENT NUMBER CHS1900732
NEDLocal storm report, Jul 3, 8:28 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
828 PM EDT WED JUL 03 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM HAIL SUMMERVILLE 33.02N 80.18W
07/03/2019 M1.25 INCH DORCHESTER SC SOCIAL MEDIA
SOCIAL MEDIA PICTURE SHOWED A HALF DOLLAR SIZED HAIL
STONE. TIME ESTIMATED FROM RADAR DATA.
&&
EVENT NUMBER CHS1900733
NEDThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 8:16 PM EDT | Severe Thunderstorm Warning | CHS | Dorchester | 59 min |
| Jul 3, 8:20 PM EDT | Areal Flood Advisory | CHS | Berkeley, Dorchester | 85 min |
| Jul 4, 1:14 PM EDT | Special Weather Statement | CHS | Allendale | 46 min |
| Jul 4, 2:00 PM EDT | Special Weather Statement | CHS | Allendale, Hampton | 45 min |
| Jul 4, 2:29 PM EDT | Special Weather Statement | CHS | Berkeley | 46 min |
| Jul 4, 2:32 PM EDT | Special Weather Statement | CHS | Beaufort, Jasper | 43 min |
| Jul 4, 2:43 PM EDT | Severe Thunderstorm Warning | CHS | Beaufort, Jasper | 62 min |
| Jul 4, 3:21 PM EDT | Special Weather Statement | CHS | Berkeley | 24 min |
| Jul 4, 3:31 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley | 59 min |
| Jul 4, 3:47 PM EDT | Special Weather Statement | CHS | Dorchester | 28 min |
| Jul 4, 3:54 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley, Colleton, Dorchester | 66 min |
| Jul 4, 4:01 PM EDT | Coastal Flood Advisory | CHS | 8 hr | |
| Jul 4, 4:29 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley | 61 min |
| Jul 4, 5:32 PM EDT | Special Weather Statement | CHS | Berkeley, Dorchester | 43 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.